Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2014, 1:12 AM MDT for Blaine County, Hill County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2014, 1:12 AM MDT (07:12 UTC)
- Expired
- Jul 11, 2014, 2:00 AM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 182 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3772 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:00 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 10, 11:00 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 PM MDT Thu Jul 10 2014 .DISCUSSION... Update forthcoming. Lingering monsoonal moisture, along with atmospheric instability along the southwest Montana/Idaho border, is allowing isolated thunderstorms to continue. However, the moisture source is beginning to decrease and convective activity should further decrease with the loss of daytime heating. Have scaled back the POP field through midnight, keeping POPs over extreme south and southeast Montana. Have scaled back POPs even further after midnight. In the north, circulation around an upper low centered over western Saskatchewan is pushing moisture into an unstable airmass and across the Canadian prairie. This moisture has combined with a cold front moving south and the result is the development of isolated thunderstorms. Satellite imagery indicates a strong thunderstorm moving east-southeast across southern Alberta at this time. RUC model data and HRRR analysis want to bring the core of this storm south of the international border after 05z, affecting areas along the Hi-Line. Have gone with low POPs across the northern portion of the county warning area for this reason, bringing the threat as far south as Lewistown and as far west as Great Falls per the RUC. Temperatures look reasonable. && .AVIATION... UPDATED 0500Z. VFR conditions will generally continue across the area through at least Friday evening. Moisture wrapping around a low pressure system in central Canada combined with a weak cold front moving south through north central/central Montana area has caused scattered thunderstorms to develop across north central Montana (including KCTB KHVR). These storms will likely weaken as they spread south into central (KGTF KLWT) Montana through, so have only mentioned VCSH in those TAFs at this time. Clouds/showers/storms will decrease after 15Z as the system exits the area. However, monsoonal moisture will move back into southwest Montana (including KBZN) after 18Z, bringing a chance of thunderstorms there. Coulston && .PREV DISCUSSION...Issued 242 PM MDT Thu Jul 10 2014 Thursday through Saturday...Hot and dry conditions will continue as the slowly moving large scale ridge continues to be dominant force in the weather pattern over much of the Western United States. Will continue to remain in a transition period on the edge of the ridge through at least the next 24 hours. This will allow for showers to develop as moisture allows. The best chance will be with afternoon heating over the Mountains of Southwest Montana and across the highline Thursday Evening as a weak disturbance moves across the northern counties. By Friday a slight increase in available moisture will allow for more showers and thunderstorms to develop with afternoon heating...however showers will likely be limited to scattered at best coverage. Another round of showers will again occur on Saturday during peak heating mainly over the higher terrain. Suk Saturday night through Thursday...An upper level ridge high pressure will be over the region this weekend...then the upper level ridge will shift westward on Monday...as a fairly strong upper level low pressure over the Great Lakes area rotates a bit cooler air into the region. As the upper level low over the Great Lakes begins to move eastward on Tuesday...the upper level ridge will also start to shift back eastward for Tuesday afternoon through Thursday. Thus fairly warm temperatures are expected for Sunday...then seasonable temperatures for Monday and Tuesday...with a return to slightly above normal temperatures for Wednesday and Thursday. In terms of precipitation...confidence is quite low on any one given day...thus most days the chances for thunderstorms are fairly isolated. The best time frame for any storms to occur will be late afternoon through around Midnight...but again the thunderstorm activity should be fairly isolated and not have significant impacts on any one given day. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 78 54 86 / 20 10 10 10 CTB 51 75 50 84 / 20 10 10 10 HLN 58 84 58 88 / 10 10 20 20 BZN 53 83 54 83 / 10 30 20 40 WEY 44 79 44 76 / 30 50 40 50 DLN 54 84 55 83 / 10 20 20 40 HVR 56 80 53 88 / 20 20 10 10 LWT 54 78 53 84 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 10, 10:25 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1025 PM MDT THU JUL 10 2014 MTZ009-010-110515- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT- 1025 PM MDT THU JUL 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL 1115 PM MDT... AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 36 MILES NORTH OF KIOWA...OR 58 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFNORTHERN GLACIER COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4901 11271 4871 11302 4887 11359 4901 11354 TIME...MOT...LOC 0425Z 287DEG 29KT 4901 11337 WARANAUSKAS
Special weather statement, Jul 11, 1:01 AM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 101 AM MDT FRI JUL 11 2014 MTZ011-047-110745- BLAINE MT-HILL MT- 101 AM MDT FRI JUL 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL AND WESTERN BLAINE COUNTIES UNTIL 145 AM MDT... AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTHWEST OF HAVRE...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEASTERN HILL AND WESTERN BLAINE COUNTIES. LAT...LON 4872 10927 4847 10943 4869 11011 4892 10991 TIME...MOT...LOC 0701Z 297DEG 31KT 4876 10988 WARANAUSKAS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:25 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Jul 10, 10:40 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 50 min |
| Jul 11, 1:01 AM MDT | Special Weather Statement | TFX | Hill | 44 min |
| Jul 11, 1:27 AM MDT | Special Weather Statement | TFX | Toole | 48 min |
| Jul 11, 1:55 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 25 min |
| Jul 11, 3:28 AM MDT | Special Weather Statement | TFX | Hill | 47 min |
| Jul 11, 4:23 AM MDT | Special Weather Statement | TFX | Blaine | 67 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.